Alert archive / Iowa / River Flood Watches in 2021

River Flood Watch 12, NWS Quad Cities, IA

August 28, 2021Delaware County, Jones County, Iowa

NWS Quad Cities, IA issued this river flood watch at Aug 28, 2021, 11:34 AM CDT for Delaware County, Jones County, Iowa. It took effect at Aug 28, 2021, 7:00 PM CDT. It was in force for 113 min.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 11:34 AM CDT (16:34 UTC)
In effect from
Aug 28, 2021, 7:00 PM CDT
Expired
Aug 28, 2021, 8:53 PM CDT
In force
113 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Delaware County, IA, Jones County, IA

The radar

The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maquoketa River at Manchester Hwy 20 (MCHI4).

Action stage
12 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05416900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

212 
WGUS63 KDVN 281634
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Quad Cities IA IL
1134 AM CDT Sat Aug 28 2021

...The National Weather Service in Quad Cities IA IL has issued a 
Flood Watch for the following rivers in Iowa...

  Maquoketa River at Manchester Hwy 20 affecting Jones and Delaware 
  Counties.

.Heavy rainfall the past two nights across northern and northeast 
Iowa will cause rises on the Maquoketa River.

River Forecasts include past precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area, remain alert to possible flooding.

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

Additional information is available at www.weather.gov/quadcities.

The next statement will be issued this evening.

&&


IAZ041-053-290045-
/O.NEW.KDVN.FL.A.0012.210829T0000Z-210829T1800Z/
/MCHI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1134 AM CDT Sat Aug 28 2021

The National Weather Service in Quad Cities has issued a

* Flood Watch for
  the Maquoketa River at Manchester Hwy 20.
* From this evening to early tomorrow afternoon.
* At 11:15 AM CDT Saturday the stage was 4.3 feet.
* Flood stage is 14.0 feet.
* Flooding is possible.
* The river is expected to begin rising rapidly this afternoon.
* Forecast...Flood stage may be reached late this evening.
* Impact...At 12.5 feet, Water affects the campgrounds at lower 
  Bailey's Ford Park.
* Impact...At 14.0 feet, Water affects West Main Street. Water also 
  affects residences on the south side of town.


&&

LAT...LON 4264 9157 4218 9090 4207 9090 4221 9119
      4255 9161

$$

08
2 follow-up statements
798 
WGUS63 KDVN 282200
FFADVN

Flood Watch
National Weather Service Quad Cities IA IL
500 PM CDT Sat Aug 28 2021

...The Flood Watch continues for the following rivers in Iowa...

  Maquoketa River at Manchester Hwy 20 affecting Jones and Delaware 
  Counties.

.Heavy rainfall the past two nights across northern and northeast 
Iowa will cause rises on the Maquoketa River.

River Forecasts include past precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area, remain alert to possible flooding.

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

Additional information is available at www.weather.gov/quadcities.

The next statement will be issued late tonight.

&&


IAZ041-053-290600-
/O.CON.KDVN.FL.A.0012.210829T0000Z-210829T1800Z/
/MCHI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
500 PM CDT Sat Aug 28 2021

The Flood Watch continues for
  the Maquoketa River at Manchester Hwy 20.

* Until early tomorrow afternoon.
* At 4:15 PM CDT Saturday the stage was 4.6 feet.
* Flood stage is 14.0 feet.
* Flooding is possible.
* The river is expected to begin rising rapidly this evening.
* Forecast...Flood stage may be reached tomorrow morning.
* Impact...At 12.5 feet, Water affects the campgrounds at lower 
  Bailey's Ford Park.
* Impact...At 14.0 feet, Water affects West Main Street. Water also 
  affects residences on the south side of town.


&&

LAT...LON 4264 9157 4218 9090 4207 9090 4221 9119
      4255 9161

$$

RP Kinney
517 
WGUS63 KDVN 290153
FFADVN

Flood Watch
National Weather Service Quad Cities IA IL
853 PM CDT Sat Aug 28 2021

...The Flood Watch is cancelled for the following rivers in Iowa...

  Maquoketa River at Manchester Hwy 20 affecting Jones and Delaware 
  Counties.

.Heavy rainfall in the upper reaches of the Maquoketa River basin 
was less than originally forecast. As a result the river is expected 
to remain below flood stage.

IAZ041-053-290300-
/O.CAN.KDVN.FL.A.0012.000000T0000Z-210829T0153Z/
/MCHI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
853 PM CDT Sat Aug 28 2021

The Flood Watch is cancelled for
  the Maquoketa River at Manchester Hwy 20.

* At 8:15 PM CDT Saturday the stage was 5.2 feet.
* Flood stage is 14.0 feet.
* Forecast...In bank rises will continue overnight into Saturday.


&&

LAT...LON 4264 9157 4218 9090 4207 9090 4221 9119
      4255 9161

$$

RP Kinney

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood watch went out at Aug 28, 6:03 AM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 28, 6:03 AM CDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
603 AM CDT Sat Aug 28 2021

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 235 AM CDT Sat Aug 28 2021

Warm humid air is over the CWA, with an active frontal zone just to
the north of the Highway 20 corridor. This has been the focus for
heavy rain and strong thunderstorms again tonight, which has
gradually shifted south as the LLJ begins to veer.  The question is
how far south the elevated storms will backbuild.  So far, as of 2
AM, they've built westward and southward, despite a movement east
northeast on cells. For now, this MCS is already developed cells
farther south than any model had tonight, and looking at weak
returns it could keep going as far south as I-80 in Iowa and
Highway 20 in Illinois before sunrise.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 235 AM CDT Sat Aug 28 2021

1. Radar based forecast early today...

2. Heat and Humidity rule the rest...

The radar trends will be our primary concern early this morning, and
given that no model is handling this situation right now, I'll use
satellite and radar to draw in pops and storms for the north,
shading to a dry forecast around interstate 80.  Heavy rain is the
only real threat from these storms, which are based around 7000 ft.

Hot and humid weather will continue today, but with the clouds this
morning, and a NBM forecast of deep mixing today, we end up with a
very marginal day for heat headlines. In fact, for most areas, I'm a
bit short of 100 degree criteria this afternoon, as dewpoints
drop back to the lower 70s in the deepest mixing hours. We already
have a advisory out for the south, and since we're close, I'll
keep that going.

Once this morning's activity wanes, we should be well south of the
action through tonight, as the boundary lifts north into Minnesota.

.LONG TERM...(Sunday through Friday)
ISSUED AT 235 AM CDT Sat Aug 28 2021

*Relief from the heat comes Sunday with a cold front passage;
temperatures fall into the 80s next week

*Periodic chances for precipitation continue but with more dry vs.
wet periods

[Discussion]

Sunday...

A weak cold front remains on track to pass through the area from
north to south to close out the weekend. As the previous discussion
alluded, the front has slowed progression in newest guidance, and
the trend looks to be continuing with the 00z suite of products.
Precipitation chances have also come down overall, as the best
forcing looks to be tied to a shortwave over the upper Mississippi
River Valley and the morning LLJ. Therefore, only expecting an
isolated to scattered coverage of showers and storms throughout
the day.

Northerly flow will accompany the front as it passes, with high
pressure ushering in a more pleasant air mass with dewpoints in the
upper 50s to mid 60s. This should be felt heading into Sunday night,
especially for areas north of I-80.

Monday through Tuesday...

The cold front will stall across the IA/MO border Monday, and will
remain stationary through mid-week. With the boundary in place and
weak forcing tied to it, this will result in continued daily chances
of showers and storms through at least Tuesday, especially with any
shortwaves that progress along it. Much of these chances look to be
diurnally driven, so expect more periods of dry conditions vs. rainy.

Temperatures will be more noticeably pleasant, especially the
further north you can get from the front. PM highs in the upper
70s to low 80s are expected during the period, with the cooler
values more favored up to the Hwy 20 corridor.

Wednesday on...

Eventually the front will get ushered further to the south as the
remnants of Ida make their way through the Ohio River Valley into
the northeast US. High pressure will follow behind the front,
giving us a precip-free midweek with a pleasant feel to the air.

Heading into the later part of the week, guidance is mixed as a
renewed round of southerly flow works into the area. Several global
models have a front moving through the area late Friday into
Saturday, while some remain dry with high pressure. Will maintain
the NBM POPs for this forecast, which advertise "slight chance"
to "chance".

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
ISSUED AT 602 AM CDT Sat Aug 28 2021

The primary aviation concern for this TAF period is potential for
showers and storms within the next few hours at KDBQ. Given current
radar trends supporting activity remaining to the northwest, I have
left mention of RA and TSRA out. Otherwise, VFR condtions are
expected for the remainder of the period. Southerly winds will
become gusty to around 20 knots at times during the afternoon before
subsiding this evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Lee.

     Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for Des Moines-Henry IA-Van Buren.

IL...Heat Advisory until 7 PM CDT this evening for Hancock-McDonough.

     Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for Henderson-Warren.

MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Speck
AVIATION...Speck
Hazardous weather outlook, Aug 28, 3:12 AM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
312 AM CDT Sat Aug 28 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
312 AM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms north of Interstate 80 will bring the threat for
localized heavy rainfall early this morning. Severe storms are not
expected. Additional storms may form in Iowa late tonight,
bringing a marginal risk for damaging winds. At this time, these
storms are expected to remain west of eastern Iowa.

Hot and humid weather is expected today into this evening.
Widespread heat index readings of 95 to 100 are expected this
afternoon, with some areas south of Interstate 80 exceeding 100. A
heat advisory continues for southeast Iowa, west central Illinois,
and northeast Missouri today.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

There will be periodic chances for showers and thunderstorms through
the period. The severe weather potential is uncertain heading
into this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today and tonight.

ERVIN

In the hours before

Local storm report, Aug 28, 8:41 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 AM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     HEAVY RAIN       1 N INDEPENDENCE        42.48N 91.89W
08/28/2021  M2.97 INCH       BUCHANAN           IA   PUBLIC

            COCORAHS.

&&
Local storm report, Aug 28, 8:42 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 AM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     HEAVY RAIN       1 ESE INDEPENDENCE      42.47N 91.88W
08/28/2021  M2.74 INCH       BUCHANAN           IA   PUBLIC

            COCORAHS.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:33 AM CDTSpecial Weather StatementDVNBuchanan42 min
Aug 28, 4:32 AM CDTSpecial Weather StatementDVNBuchanan43 min
Aug 28, 5:21 AM CDTSpecial Weather StatementDVNBuchanan24 min
Aug 28, 5:27 AM CDTFlash Flood WarningDVNBuchanan, Delaware4 hr

Nearby

River Flood Watches in Iowa, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.